BRAINNSSSSSS
August 16, 2009 6:21 PM   Subscribe

I feel like a zombie on Lexapro. I have little motivation and the things I used to enjoy doing don't feel as rewarding. On the other hand, it has done wonders for my anxiety. Will this pass?

One thing I should add is that I've been on the pill only three days. I know it's supposed to take at least two weeks to kick in, but before I went on Lexapro I was on St. John's Wort, which I read functions like a SSRI -- maybe the lexapro is picking up where the St. John's Wort left off? Or is this just a placebo effect, and is my apathy a symptom of mild depression? I'm sure it plays a role, but the pills have really helped a lot. My anxiety is gone, my thoughts are perfectly clear again, and I'm back to my old charming self. I'm pretty content to be honest. Maybe TOO content. I don't really want to DO anything. I don't want to read, or hang out, or watch movies, or play games. I feel content just lying in bed or pacing around. This bothers me that life feels so boring now.

So in summary, what I hope askmefi can answer for me is:

If I stay on the same dosage -- 10 mg a day -- will this pass?
Will going down to 5 mg or 7.5 mg keep my anxiety in check but help me feel passionate again?
Is this a placebo effect, since I've only been on the drug three days?

Also, I'm aware there's mannyyy other questions on lexapro and other antidepressants, but I couldn't find any that specifically addressed this issue. If I'm mistaken, please let me know. Otherwise, thanks in advance for the answers!
posted by ahrara_ to Health & Fitness (12 answers total) 1 user marked this as a favorite
 
IANAD, and I was put on lexapro more for depression than anxiety. I had some strange effects when I first went on the drugs, though rather than affectless it rendered me giddy and giggly. If memory serves, it all passed in a week or less.
posted by HeroZero at 6:29 PM on August 16, 2009


Your motivation and zeal for live should return in a few weeks. If it doesn't, it might be worth slowly reducing the dosage. It's really hard to predict, though, because these drugs really vary a lot from person to person.
posted by infinitywaltz at 6:30 PM on August 16, 2009


I was on it for about 6 months. None of the side effects went away, including a mild case of zombie.
posted by csimpkins at 6:34 PM on August 16, 2009 [1 favorite]


Response by poster: csimpkins:

When you went off the drug (assuming you tapered off the dosage), did a lower dosage mitigate the zombie effect?
posted by ahrara_ at 6:36 PM on August 16, 2009


Everyone will give you the standard line for this type of medication - you need to be on it up to 6 weeks to really know how it will work for you.

For me, however, it started working almost immediately. I had the same giddy response to it, elation really.

It was really like being drunk all the time. Please be careful while driving - I had one car accident, and then had a very short blackout while driving through a parking garage. From what I've heard, Lexapro just sometimes does that to people.
posted by greekphilosophy at 6:38 PM on August 16, 2009


I was on 10 mg of Lexapro for about a year. It took awhile for the zombie effect to go away, but it did eventually. I used to write a lot before I became depressed, but it took several months (4 or 5, maybe) on the medication before I got my creative mojo back and I really felt like myself again. (I wrote a quick answer about it here, apparently.) I ultimately discontinued the Lexapro because I didn't like some of the other side effects, but the zombie effect wasn't one of them. I wouldn't be concerned unless you're still having these problems in a few months. For now, just enjoy being content instead of depressed.
posted by lilac girl at 7:03 PM on August 16, 2009


IANAD of course, but I would give it a bit longer first. Sometimes it can just take a while for your body to adjust. Or you won't adjust at all and you'll want to step down the dose or try another medication, but you won't know that until you've given it an adequate trial. I'm curious how you came to be taking 10mg so quickly. Did your doctor not have you taper up the dose gradually? That can sometimes help in reducing the initial effects as your body gets used to the drug. Basically, I'd give it a longer trial, and if you still feel zombified, dial the dose back and see if your anxiety is still held in check. Or talk to your doctor about starting at a lower dose and tapering upwards to begin with.

Also, it's entirely possible the Lexapro is causing the zombification, but I wonder if there's also a cognitive element at play here. For some people (myself included occasionally), lack of motivation and anxiety go hand in hand in a vicious circle. You're not motivated to do work, so you procrastinate, causing anxiety about your procrastination, causing you to be too anxious to have any motivation, causing further procrastination, causing yet more anxiety, and so on and so forth until you break the cycle or your head bursts into flames (keep a class ABC fire extinguisher on hand just in case). Perhaps you were having motivational issues all along, that were being masked by the more acute and crippling anxiety?

Again, this could all be barking up the wrong tree and it's all just the Lexapro, but this theory may be worth exploring if it rings any bells for you. Working with a CBT therapist for a few sessions might help with this. Good luck!
posted by zachlipton at 7:07 PM on August 16, 2009


Best answer: Finally, if you're still a zombie in a few weeks and a lower dose of the Lexapro doesn't relieve you anxiety symptoms, you could talk with your doctor about augmenting the Lexapro with a more stimulating medication. Wellbutrin (buproprion) appears to be commonly used for this purpose, but there are others, potentially including (ar)modafinil. You could also talk to your doctor about switching to a drug like Buspar, which has anxiolytic effects but is supposed to be less sedating.
posted by zachlipton at 7:23 PM on August 16, 2009


I was on the same dosage of Lexapro for a year. I did have some nasty side-effects when I started out - I was very dizzy for several days. (I started on a 5mg dose and went up to 10mg - did you do this as well? Jumping straight to the final dosage is something most psychiatrists avoid.) In any case, that initial dizziness went away after those first few days, and the only long-term symptom I had was some weight gain. The latter is why I went off of it; I had a few days of dizziness going off of it as well, and nothing else. No zombie effect throughout. The anti-depressant aspect didn't start immediately, though.

But this is you, not me. Your side effects might go away in a few days. Maybe they won't, but a lower dosage will work. Maybe Lexapro will never work for you. Maybe you'll decide it's worth dealing with the side effects. You need to be discussing your symptoms with your psychiatrist to figure out which of these things will be true for you.

Also, your psychiatrist knows you were taking St. John's Wort, right? It does have bad interactions with some medications; your psychiatrist is more apt to know whether you may be at risk for those.
posted by ubersturm at 7:43 PM on August 16, 2009


This seems like something that could be solved by a quick call to the prescribing doctor, who can help you judge whether to change dosage, change your med, or ride it out.

Personal thoughts, though, you're missing the motivation your anxiety gave you to do something, ANYTHING. Give it a little time and try to get yourself involved in structured, social activities.
posted by kathrineg at 8:05 PM on August 16, 2009


Give it more time. These drugs are serious stuff, and it takes a few days minimum for the side effects to wear off. Give it six weeks to know for sure.

/SSRI veteran
posted by different at 3:10 AM on August 17, 2009


I had the same reaction to Lexapro, and it didn't go away during the two years I was on it. It's apparently an atypical response, and can be mitigated to some degree with other meds, such as Wellbutrin. My problem was that as soon as I added Wellbutrin, my anxiety popped sky-high again.

You asked csimpkins: "When you went off the drug (assuming you tapered off the dosage), did a lower dosage mitigate the zombie effect?" It did for me when I dropped from 20 mg to 10 mg, but it didn't eliminate it.

Some other people mentioned side effects. I experienced some heavy-duty withdrawal symptoms any time I missed a dose by 12ish hours, and for about a month and a half after discontinuation.

You might be in for something of a medication juggle while you try to find something that is most effective for you. Best of luck.
posted by moira at 9:01 PM on August 17, 2009


« Older boyfriend is hiding medication- should I worry?   |   Curse you Pepsi! Newer »
This thread is closed to new comments.